Arizona, 2022

Drought in Arizona, July 1 to 26, 2022

July 1 to 26, 2022 · NWS TWC · 4 events in 4 counties and zones

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 3:30 PM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 3:30 PM MST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Thu Jun 30 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms
continue across the area with some of the storms becoming strong
this afternoon. Gusty winds and heavy rainfall remain the
greatest threats with localized flash flooding possible.

Storms will continue to drift north and east into the evening,
gradually weakening by midnight. A few isolated showers or
T'storms possible overnight, as is the case, with many days
during the monsoon.

The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.

&&

.AVIATION...Valid through 02/00Z. Through 01/04Z, SCT-BKN clouds
at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and
shower/storm activity aft 01/04Z. Erratic SFC wind gusts and
outflows in excess of 40 kts possible with TSRA during the
afternoon and evening hours. Otherwise, SFC wind less than 12 kts,
favoring a WLY direction during the afternoon and evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 30, 7:36 PM MST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
736 PM MST Thu Jun 30 2022

AZZ502-504-010300-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
736 PM MST Thu Jun 30 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 800 PM MST...

At 735 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Saguaro National Park West, or 16 miles southwest of
Marana, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Drexel Heights, Three Points, Avra Valley, Saguaro National
Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan
AirField.

This includes Route 86 between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3222 11151 3238 11137 3226 11102 3202 11116
TIME...MOT...LOC 0235Z 295DEG 16KT 3225 11135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Upper Santa Cruz River and Altar Valleys

When
July 1, 12:00 AM MST to July 26, 5:00 AM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Drought Monitor
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.

Drought, Upper San Pedro River Valley

When
July 1, 12:00 AM MST to July 26, 5:00 AM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.

Drought, Eastern Cochise County Below 5000 Feet

When
July 1, 12:00 AM MST to July 26, 5:00 AM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Drought Monitor
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.

Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
July 1, 12:00 AM MST to July 26, 5:00 AM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Extreme drought (D3) category across eastern Santa Cruz and southern Cochise counties including the Huachuca and Mule Mountains was reduced to the severe drought (D2) category toward the end of July. Substantial monsoonal rainfall of 3 to 9 inches was up to 200 percent of normal for the month. Soil moisture readings improved to greater than the 70th percentile.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038948, 1038949, 1038950, 1038951.